Alert archive / Kansas / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 117, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at Sep 7, 2012, 1:50 PM CDT for Coffey County, Kansas. It was in force for 29 min. 6 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 7, 2012, 1:50 PM CDT (18:50 UTC)
- Expired
- Sep 7, 2012, 2:19 PM CDT
- In force
- 29 min
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Coffey County, KS
The radar
The Topeka radar (KTWX), 93 km from the middle of the area, began a volume at 18:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 7, 1:55 PM CDT | TSTM WND DMG | Burlington, KS | 6 INCH DIAMETER TREE LIMBS DOWN IN TOWN |
| Sep 7, 1:59 PM CDT | TSTM WND DMG | Burlington, KS | NUMEROUS SMALL TREE LIMBS DOWNED...PEA SIZED HAIL...PUBLIC REPORT FROM WIBW |
| Sep 7, 2:00 PM CDT | TSTM WND GST 60 | 1 Nw Burlington, KS | LAWN FURNITURE BLOWN OFF DECK. SMALL TREE LIMBS SNAPPED. |
| Sep 7, 2:04 PM CDT | TSTM WND DMG | 7 Ne Burlington, KS | DELAYED REPORT...CO-OP OBSERVER REPORTED 3 INCH TREE LIMB DOWNED BY SEVERE WIND |
| Sep 7, 2:04 PM CDT | HAIL 1 | Burlington, KS | ALSO REPORTED ESTIMATED 50 MPH WINDS. |
| Sep 7, 2:10 PM CDT | TSTM WND DMG | Le Roy, KS | POWER LINES DOWN AND BUILDING DAMAGE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 6 storm reports to this severe thunderstorm warning; the first came 5 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 6.8 hours before the alert went out and 83 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 617 J/kg
- Mixed-layer CIN
- -302 J/kg
- Mixed-layer LCL
- 1426 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- -15 m²/s²
- 0-3 km storm-relative helicity
- -111 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
946
WUUS53 KTOP 071850
SVRTOP
KSC031-071930-
/O.NEW.KTOP.SV.W.0117.120907T1850Z-120907T1930Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
150 PM CDT FRI SEP 7 2012
THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
COFFEY COUNTY IN EAST CENTRAL KANSAS...
* UNTIL 230 PM CDT
* AT 149 PM CDT...A LINE OF SEVERE THUNDERSTORMS WAS LOCATED ALONG A
LINE EXTENDING FROM LEBO TO HARTFORD TO 6 MILES NORTHWEST OF
GRIDLEY...AND MOVING EAST AT 55 MPH.
HAZARD...60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...MINOR TREE DAMAGE...WITH LIMBS UP TO ONE INCH IN DIAMETER
BROKEN.
* LOCATIONS IMPACTED INCLUDE...
BURLINGTON...GRIDLEY...JOHN REDMOND RESERVOIR...BETO JUNCTION...NEW
STRAWN...WAVERLY...LE ROY AND COFFEY COUNTY AIRPORT.
THIS INCLUDES INTERSTATE 35 BETWEEN MILE MARKERS 144 AND 156.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3817 9597 3826 9596 3826 9595 3843 9595
3843 9551 3833 9551 3832 9551 3831 9551
3830 9551 3830 9552 3804 9553 3804 9596
TIME...MOT...LOC 1851Z 273DEG 47KT 3843 9585 3829 9586
3815 9592
HAIL...<.75IN
WIND...60 MPH
$$
BLAIR4 follow-up statements
029
WWUS53 KTOP 071859
SVSTOP
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
159 PM CDT FRI SEP 7 2012
KSC031-071930-
/O.CON.KTOP.SV.W.0117.000000T0000Z-120907T1930Z/
COFFEY KS-
159 PM CDT FRI SEP 7 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR COFFEY COUNTY
UNTIL 230 PM CDT...
AT 154 PM CDT...A LINE OF SEVERE THUNDERSTORMS WAS LOCATED ALONG A
LINE EXTENDING FROM LEBO TO JOHN REDMOND RESERVOIR TO GRIDLEY...AND
MOVING EAST AT 55 MPH.
HAZARD...60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...MINOR TREE DAMAGE...WITH LIMBS UP TO ONE INCH IN DIAMETER
BROKEN.
LOCATIONS IMPACTED INCLUDE...
BURLINGTON...NEW STRAWN...WAVERLY AND LE ROY.
THIS INCLUDES INTERSTATE 35 BETWEEN MILE MARKERS 148 AND 156.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3817 9595 3825 9592 3843 9588 3843 9551
3830 9551 3830 9552 3804 9553 3804 9596
TIME...MOT...LOC 1859Z 273DEG 47KT 3840 9572 3826 9573
3812 9579
HAIL...<.75IN
WIND...60 MPH
$$
BLAIR242
WWUS53 KTOP 071904
SVSTOP
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
204 PM CDT FRI SEP 7 2012
KSC031-071930-
/O.CON.KTOP.SV.W.0117.000000T0000Z-120907T1930Z/
COFFEY KS-
204 PM CDT FRI SEP 7 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR COFFEY COUNTY
UNTIL 230 PM CDT...
AT 159 PM CDT...A LINE OF SEVERE THUNDERSTORMS WAS LOCATED ALONG A
LINE EXTENDING FROM BETO JUNCTION TO NEW STRAWN TO GRIDLEY...AND
MOVING EAST AT 55 MPH.
HAZARD...QUARTER SIZE HAIL AND 60 MPH WIND GUSTS.
SOURCE...TRAINED WEATHER SPOTTERS. ONE MILE NORTHWEST OF
BURLINGTON...A SPOTTER REPORTED 60 MPH WINDS. QUARTER SIZE HAIL WAS
ALSO REPORTED IN BURLINGTON.
IMPACT...MINOR DAMAGE TO VEHICLES...ROOFS AND WINDOWS. MINOR TREE
DAMAGE...WITH LIMBS UP TO ONE INCH IN DIAMETER BROKEN.
LOCATIONS IMPACTED INCLUDE...
WAVERLY AND LE ROY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3825 9582 3843 9577 3843 9551 3830 9551
3830 9552 3804 9553 3804 9596
TIME...MOT...LOC 1904Z 273DEG 47KT 3837 9564 3823 9565
3809 9571
HAIL...1.00IN
WIND...60 MPH
$$
BLAIR975
WWUS53 KTOP 071914
SVSTOP
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
214 PM CDT FRI SEP 7 2012
KSC031-071930-
/O.CON.KTOP.SV.W.0117.000000T0000Z-120907T1930Z/
COFFEY KS-
214 PM CDT FRI SEP 7 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR EASTERN COFFEY
COUNTY UNTIL 230 PM CDT...
AT 208 PM CDT...A LINE OF SEVERE THUNDERSTORMS WAS LOCATED ALONG A
LINE EXTENDING FROM WAVERLY TO 5 MILES WEST OF WESTPHALIA TO LE
ROY...AND MOVING EAST AT 55 MPH.
HAZARD...QUARTER SIZE HAIL AND 60 MPH WIND GUSTS.
SOURCE...TRAINED WEATHER SPOTTERS. SEVERAL REPORTS OF 60 MPH WINDS
WERE RECEIVED FROM CENTRAL AND WESTERN COFFEY COUNTY.
IMPACT...MINOR DAMAGE TO VEHICLES...ROOFS AND WINDOWS. MINOR TREE
DAMAGE...WITH LIMBS UP TO ONE INCH IN DIAMETER BROKEN.
LOCATIONS IMPACTED INCLUDE...
LE ROY AND MAINLY RURAL AREAS OF SOUTHEASTERN COFFEY COUNTY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3821 9566 3843 9561 3843 9551 3830 9551
3830 9552 3804 9553 3804 9572
TIME...MOT...LOC 1913Z 273DEG 47KT 3834 9549 3820 9550
3806 9557
HAIL...1.00IN
WIND...60 MPH
$$
BLAIR653
WWUS53 KTOP 071919
SVSTOP
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
219 PM CDT FRI SEP 7 2012
KSC031-071930-
/O.CAN.KTOP.SV.W.0117.000000T0000Z-120907T1930Z/
COFFEY KS-
219 PM CDT FRI SEP 7 2012
...THE SEVERE THUNDERSTORM WARNING FOR EASTERN COFFEY COUNTY IS
CANCELLED...
THE LINE OF STORMS WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE
WARNED AREA.
LAT...LON 3821 9566 3843 9561 3843 9551 3830 9551
3830 9552 3804 9553 3804 9572
TIME...MOT...LOC 1920Z 273DEG 47KT 3831 9537 3817 9539
3803 9546
$$
BLAIRWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 7, 12:47 PM CDT, 1 hour 3 minutes earlier.
Area forecast discussion, Sep 7, 12:47 PM CDT, 1 hour 3 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 1247 PM CDT FRI SEP 7 2012 ...UPDATE TO AVIATION... .SHORT-TERM UPDATE... PERFORMED AN UPDATE TO PRECIP CHANCES...TEMPERATURES AND WINDS TO REFLECT THE OBSERVED TRENDS. SURFACE COLD FRONT APPEARS TO BE TRACKING SLIGHTLY FASTER THAN PREVIOUSLY EXPECTED CURRENTLY SOUTH OF A LINE FROM OLATHE...TO GARNETT TO EUREKA. HIGHS WERE INCREASED A FEW DEGREES BASED ON THE MIXING ALREADY OCCURRING UNDERNEATH THE MOSTLY CLEAR SKIES AND THE SHALLOW NATURE OF THE COLD AIR ADVECTION BEHIND THE BOUNDARY. LIGHT RAIN IS LAGGING BEHIND THE SFC FRONT...PRIMARILY ALONG THE 850 MB FRONT WHERE THE STRONGER MOISTURE CONVERGENCE AND FRONTOGENETICAL FORCING IS OCCURRING. DO EXPECT THIS ACTIVITY TO INCREASE FROM THE WEST AND NORTH PRIMARILY AFTER 18Z INTO THE EARLY EVENING HOURS AS THE SYSTEM SAGS SOUTH AND EAST. ELEVATED INSTABILITY ACROSS THE CWA MAY STILL ALLOW FOR THUNDERSTORMS THRU THE PERIOD. BOWEN && .DISCUSSION... MAIN FOCUS FOR THE SHORT TERM IS ON THE WIDESPREAD PRECIPITATION CHANCES TODAY AND THE USHERING IN OF COOLER CONDITIONS. EARLY THIS MORNING...THE SURFACE LOW WAS SITUATED OVER SOUTHEAST NEBRASKA WITH THE ASSOCIATED COLD FRONT EXTENDING INTO FAR SOUTH CENTRAL NEBRASKA AND NORTHWEST KANSAS. THIS BOUNDARY WILL CONTINUE TO TRACK SOUTHWARD INTO THE AREA...BEING SITUATED ROUGHLY IN THE MIDDLE OF THE CWA FROM NORTHEAST TO CENTRAL KANSAS BY AROUND 12Z...BEFORE EXITING SOUTHEAST OF THE FORECAST AREA BY EARLY AFTERNOON. ALTHOUGH NO PRECIPITATION WAS DEVELOPING ALONG THIS BOUNDARY EARLY THIS MORNING...AS THE FRONT DIPS SOUTHWARD INTO NORTHEASTERN AND CENTRAL KANSAS THROUGH THE MORNING HOURS THERE WILL BE AN INCREASE IN THE AMOUNT OF MOISTURE CONVERGENCE AND AVAILABLE LIFT THAT WILL HELP TO PRODUCE SCATTERED TO WIDESPREAD SHOWERS AND THUNDERSTORMS BY MID TO LATE MORNING ALONG AND BEHIND THE FRONT. THIS ACTIVITY IS EXPECTED TO CONTINUE INTO THE AFTERNOON HOURS...DIMINISHING ACROSS NORTH CENTRAL KANSAS BY EARLY TO MID AFTERNOON AND MOVING SOUTH OF EAST CENTRAL KANSAS LATE AFTERNOON OR EARLY EVENING. WITH VERY LIMITED INSTABILITY TODAY...EXPECT MUCH OF THE ACTIVITY TO REMAIN IN THE FORM OF SHOWERS WITH ISOLATED THUNDERSTORMS POSSIBLE. MODEL SOUNDINGS FOR THE REGION SHOW A VERY MOIST ADIABATIC PROFILE...SO THIS SYSTEM SHOULD BE AN EFFICIENT RAIN-MAKER. QPF AMOUNTS ACROSS THE FORECAST AREA MAY RANGE FROM A FEW TENTHS OF AN INCH ACROSS NORTH CENTRAL KANSAS TO AROUND HALF AN INCH TO THREE-QUARTERS OF AN INCH OVER CENTRAL TO EAST CENTRAL KANSAS. IN ADDITION TO BRINGING SOME MUCH-NEEDED PRECIPITATION TO THE REGION...THIS SYSTEM WILL ALSO BRING A COOL-DOWN WITH TEMPERATURES DROPPING BELOW SEASONAL NORMALS. BREEZY NORTHERLY WINDS ARE EXPECTED BEHIND THE FRONTAL PASSAGE...WITH CAA RESULTING IN AFTERNOON HIGHS TODAY ONLY REACHING INTO THE MIDDLE TO UPPER 70S. SIMILAR TEMPERATURES ARE EXPECTED ONCE AGAIN ON SATURDAY AS AN AREA OF HIGH PRESSURE BUILDS IN ACROSS THE NORTHERN AND CENTRAL PLAINS BEHIND TODAY'S SYSTEM...KEEPING A NORTHERLY FLOW IN PLACE THROUGH THE FIRST HALF OF THE WEEKEND. OVER THE WEEKEND...AN UPPER LEVEL RIDGE WILL BUILD IN OVER THE ROCKY MOUNTAINS AND SHIFT EASTWARD INTO THE CENTRAL CONUS BY SUNDAY. THE EXPANSIVE AREA OF HIGH PRESSURE UNDER THIS RIDGE WILL KEEP CONDITIONS DRY ACROSS THE CENTRAL U.S. THROUGH THE WEEKEND AND INTO EARLY NEXT WEEK. AS THE SURFACE HIGH SHIFTS A BIT EASTWARD ON SUNDAY...WINDS WILL START SHIFTING TO THE EAST AND SOUTHEAST AND RESULT IN TEMPERATURES SLOWLY REBOUNDING BACK INTO THE 80S. BY THE BEGINNING OF NEXT WEEK...ANOTHER UPPER LEVEL TROUGH WILL ENTER INTO THE PACIFIC NORTHWEST...TRACKING EASTWARD ACROSS THE NORTHERN ROCKIES AND INTO THE NORTHERN PLAINS BY THE MIDDLE OF NEXT WEEK. WITH THIS APPROACHING SYSTEM...MODELS ARE SHOWING THE TROUGH PUSHING A LOW PRESSURE SYSTEM SOUTHWARD TOWARD THE REGION AND MAY BRING PRECIPITATION TO AREAS OF NEBRASKA AND NORTHERN KANSAS DURING THE TUESDAY NIGHT THROUGH THURSDAY TIMEFRAME. HAVE NOTHING MORE THAN LOW CHANCE POPS IN THE FORECAST AT THIS TIME DUE TO UNCERTAINTY IN THE TIMING AND LOCATION OF ANY POTENTIAL PRECIPITATION. THIS CHANCE FOR PRECIPITATION AND INCREASED CLOUD COVER WILL HELP TO COOL TEMPERATURES SLIGHTLY...WITH HIGHS GENERALLY IN THE UPPER 70S TO LOW/MID 80S FOR THE MIDDLE OF NEXT WEEK. ACH && .AVIATION... A CLUSTER OF -TSRA WILL IMPACT TERMINALS AFTER 18Z AT KMHK AND 19Z AT KTOP/KFOE. MAIN CONCERN IS FREQUENT LIGHTNING...GUSTY SFC WINDS AND A TEMPORARY REDUCTION TO MVFR WITHIN A HEAVIER RAIN BAND. BEHIND THE COLD FRONT GUSTY NORTH WINDS AT 15 TO 20 KTS SUSTAINED WITH PREVAILING GUSTS BLO 30 KTS THROUGH THE AFTERNOON. CONVECTION SHOULD CLEAR OUT BY 00Z WITH WINDS AND CLOUDS GRADUALLY DIMINISHING THRU THE END OF FORECAST PERIOD. BOWEN && .TOP WATCHES/WARNINGS/ADVISORIES... NONE. &&
Hazardous weather outlook, Sep 7, 5:02 AM CDT, 8 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 502 AM CDT FRI SEP 7 2012 KSZ008>012-020>024-026-034>040-054>056-058-059-081015- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 502 AM CDT FRI SEP 7 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...TODAY AND TONIGHT. ISOLATED THUNDERSTORMS ARE POSSIBLE TODAY...HOWEVER NO SEVERE WEATHER IS EXPECTED. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. THUNDERSTORM CHANCES RETURN TO NORTH CENTRAL KANSAS TUESDAY NIGHT...AND TO MUCH OF THE REST OF THE OUTLOOK AREA WEDNESDAY AND THURSDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT. ACH
In the hours before
Special weather statement, Sep 7, 1:20 PM CDT, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
120 PM CDT FRI SEP 7 2012
KSZ037-054-071900-
LYON-MORRIS-
120 PM CDT FRI SEP 7 2012
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MORRIS AND NORTHERN
LYON COUNTIES...
THROUGH 200 PM CDT...A THUNDERSTORM WILL MOVE EAST AT 40 MPH ACROSS
PORTIONS OF SOUTHEASTERN MORRIS AND NORTHERN LYON COUNTIES. SOME
LOCATIONS THAT COULD BE AFFECTED INCLUDE AMERICUS...BUSHONG...EMPORIA
AIRPORT...EMPORIA...ALLEN...ADMIRE...NEOSHO RAPIDS AND READING.
MOTORISTS ALONG THE KANSAS TURNPIKE BETWEEN MILE MARKERS 121 AND 153
COULD ALSO BE AFFECTED. MOTORISTS ALONG INTERSTATE 35 BETWEEN MILE
MARKERS 128 AND 143 COULD ALSO BE AFFECTED.
STORM SPOTTERS REPORTED WINDS UP TO 50 MPH IN SOUTHEASTERN MORRIS
COUNTY.
&&
LAT...LON 3834 9636 3852 9636 3852 9649 3868 9648
3873 9595 3833 9595
TIME...MOT...LOC 1820Z 265DEG 35KT 3857 9638Local storm report, Sep 7, 1:44 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
144 PM CDT FRI SEP 07 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0136 PM TSTM WND GST EMPORIA AIRPORT 38.34N 96.20W
09/07/2012 M63 MPH LYON KS ASOS
&&
KSThe office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 7, 1:20 PM CDT | Special Weather Statement | TOP | Lyon | 40 min |
| Sep 7, 1:34 PM CDT | Severe Thunderstorm Warning | TOP | Coffey, Lyon, Osage | 41 min |
| Sep 7, 2:08 PM CDT | Severe Thunderstorm Warning | TOP | Anderson | 37 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.